Search tips
Search criteria 


Logo of jrsocmedLink to Publisher's site
J R Soc Med. 2002 May; 95(5): 251–252.
PMCID: PMC1279680

A plastic explosive by mouth

D A Hett, FRCA and K Fichtner, MD

C-4 is a plastic explosive substance similar in structure to Semtex that is used by both military and terrorist organizations. It has a reputation for producing a buzz as well as a bang.


A previously fit soldier of 21 was seen in the accident and emergency department after ingesting a cube of C-4 about 1 cm across. It was the onset of nausea and vomiting 2 hours later that caused him to attend. On admission he was alert and well oriented. He was given by mouth 95 g of activated charcoal and he vomited once while taking it. He then had a grand mal seizure lasting about 2 minutes, and was treated with 10 mg haloperidol intramuscularly and 2.5 mg diazepam intravenously, with oxygen by mask. After two further seizures of about 30 seconds each he received another 2.5 mg diazepam. No further seizures ensued, but myoclonic jerks were noted in all limbs. Vital signs were normal throughout and pulse oxymetry showed good oxygenation except during seizure activity, when he became cyanosed. Petechial haemorrhages were noted around the face and trunk after the seizures.

Central venous and arterial lines were sited. The results of routine blood tests, electrocardiography and chest radiography were normal. A drug screen was negative for all substances including alcohol. The only abnormal result was in arterial blood gases which showed a metabolic acidosis (pH 7.06 and base excess - 19, PaCO2 38.7). The patient was given 100 mL 8.4% sodium bicarbonate solution, catheterized and sent to intensive care for close monitoring.

Vital signs remained normal, and the blood gases resolved (Table 1). Renal function was normal throughout and there was no haematuria. The patient's only complaint was of slight dizziness. He was discharged from the hospital after 48 hours.

Table 1
Arterial blood gases


C-4 contains 90% cyclotrimethylenetrinitramine (RDX) and 10% polyisobutylene. During this episode we sought advice from the Poisons Information Services in the UK. The acute effects of RDX ingestion have included staring into space, generalized seizures, lethargy, coma, muscular twitching, hyperreflexia, myalgias, headaches, vomiting, mild renal injury and haematuria1,2. Gastrointestinal symptoms typically begin after 3 hours and central nervous system signs after 8-12 hours. A petechial rash mimicking meningococcaemia has been reported after seizures3. Myalgia and myoclonus are frequently noted. RDX is metabolized in the liver to carbon dioxide, bicarbonate and formic acid and excretion is via the kidneys. The elimination half-life is 15 hours. The toxic dose of RDX is unknown but there is a case report of a 3-year-old who ingested 84.82 mg/kg and survived4. In rats the lethal dose is about 200 mg/kg when it is given as a 4% solution5. Treatment is symptomatic and supportive, the most important points being control of seizures and maintenance of oxygenation.

Polyisobutylene is a hydrocarbon and the principal acute hazard is aspiration, leading to pneumonitis and chronic lung dysfunction. Other acute effects of inhalation include cardiac arrhythmias and central nervous system depression. Nausea and vomiting may follow ingestion, and acute tubular necrosis, proteinuria and haematuria may develop. As with RDX, management is supportive, with particular attention to the respiratory system. Patients with a normal chest X-ray and no symptoms 6 hours after ingestion can be discharged.

Amongst field troops in Vietnam it became common knowledge that ingestion of a small amount of C-4 would produce a ‘high’ similar to that of ethanol, and it is possible that this was the reason for this episode2. The patient's clinical picture was dominated by the effects of RDX, with few from polyisobutylene. The help provided by the Poisons Information Services was invaluable.


1. Kaplan AS, Berghout CF, Peczenik A. Human intoxication from RDX. Arch Environmental Health 1965;10: 877-83 [PubMed]
2. Stone WJ, Paletta TL, Heiman EM, Bruce JI, Knepshield JH. Toxic effects following ingestion of C-4 plastic explosive. Arch Intern Med 1969;124: 726-30 [PubMed]
3. Goldberg DJ, Green ST, Nathwani D, McMenamin J, Hamlet N, Kennedy DH. RDX intoxication causing seizures and a widespread petechial rash mimicking meningococcaemia. J R Soc Med 1992;85: 181. [PMC free article] [PubMed]
4. Woody RC, Kearns GL, Brewster MA, Turley CP, Sharp GB, Lake RS. The neurotoxicity of cyclotrimethylenetrinitramine (RDX) in a child: a clinical and pharmacological evaluation. Clin Toxicol 1986;24: 305-19 [PubMed]
5. von Oettingen WF, Donague DD, Yagoda H, Monaco AR, Harris MR. Toxicity and potential dangers of cyclotrimethylenetrinitramine (RDX). J Ind Hyg 1949;31: 21-31

Articles from Journal of the Royal Society of Medicine are provided here courtesy of Royal Society of Medicine Press